How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Drew Your Own Question
Dr. Drew
Dr. Drew, Veterinarian
Category: Dog
Satisfied Customers: 16844
Experience:  Small Animal Medicine and Surgery
6340741
Type Your Dog Question Here...
Dr. Drew is online now
A new question is answered every 9 seconds

My small dogs got into some chewable pepto bismol tablets. My

Resolved Question:

My small dogs got into some chewable pepto bismol tablets.
My dachshuund appears somewhat listless. She has eaten, but just wants toay in her bed.
Submitted: 6 years ago.
Category: Dog
Expert:  Dr. Drew replied 6 years ago.
How many tablets were eaten? How long ago do you think this happened?
Customer: replied 6 years ago.
Unknown how many, there were several partially chewed tablets and a lot of pepto dust in the area. It happened between 6:00pm and 9:30 pm last night. She has just peed and pooped and it seems normal. She vomited last night a semi hard chunk of brown, pink,green
Expert:  Dr. Drew replied 6 years ago.
OK, thanks - but can you give me a "ball park" number -- were there maybe 5 eaten, or 20, or more? It would be helpful if you had some idea of an approximate amount.
Customer: replied 6 years ago.
Probably 5 or less possibly between the 2 dogs. No more than 10 in the package and several whole left and lots of pieces.
Expert:  Dr. Drew replied 6 years ago.
OK, thanks! My concern with a possible Pepto overdose, is that the active ingredient is related to aspirin, and as a result, digestive problems, such as ulcers and bleeding, can occur. One pepto tablet has about as much aspirin as half of an adult sized aspirin, which is a big dose for a small dachshund. If multiple tablets were eaten by this little girl, then she could have absorbed a large amount of the active ingredient, which can wreak havoc on the stomach and intestines.

Treatment is usually symptomatic and supportive - acid reducers, coating agents such as Sucralfate (prescription only), and in cases where there's dehydration and electrolyte imbalances, hospitalization and intravenous fluid therapy may be needed. Since there's some vomiting and lethargy occurring, I am worried that perhaps there could be a worsening of symptoms in the next 24 hours, and I would suggest that seeing a veterinarian today, at least to have some protective medicines prescribed, would be a good idea.
Dr. Drew and other Dog Specialists are ready to help you